MAC Medication and long term side effects
Hi Everyone, I wonder if someone can inform me: I have just decreased an 18 month regime of daily big 3 to three times a week to keep away the bugs during covid. My question is to the suceptibility negative effects to the liver, the reduction in bone marrow, and other possible medical issues that can arise with chronicty of mac and on going meds? Does anyone who is without secondary medical issues have any experience of this?
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
Interesting. I didn’t have any health issues of significance before getting the flu, pneumonia and finally the mac diagnosis in 2018. I had pneumonia once in 1999 but that’s it.
This is kind of a chicken and egg kind of thing I guess.
I know I do not comment very often but follow the comments and have received valuable answers. I have started the noise in my left ear. Cannot go to doctor as doctors in my area are doing televisits. This will not help as they will need to see me. My ID doctor said if I could continue until October, I will probably quit the meds as I have stayed the course even with all the side effects. I wonder if I will be ok since I only have 4 more months. Would love to hear from someone who has had this problem. Thank you so much. The comments from other MAC patients help so much.
@derbeltal, you may also wish to read this discussion:
– Tinnitus and hearing loss from azithromycin https://connect.mayoclinic.org/discussion/tinnitus-and-hearing-loss-from-azithromycin/
@derbeltal If I was in your situation, I would do 2 things -call the ID doc right away and explain the change. Tinnitus is not rare, so you may be advised to watch and see if it progresses. If the noise proresses to noticeable hearing loss, stop the meds and contact the doc for an audiology referral. Many specialists are seeing select patients with urgent needs, and losing your hearing is urgent.
Have you either brought this to the doc's attention, or noticed a loss of hearing?
I wanted to add to my post about the side effects from Rifampin. I found a pdf medical presentation from Dr Gwen Huitt at National Jewish on side effects from all the drugs used for NTM/MAC. She includes hormone issues from Rifampin use. https://www.nationaljewish.org/NJH/media/ProEd/NTM%20Provider%202019/Huitt-Drug-Side-Effects.pdf
Thank you so much. I am trying to stay on the meds until October. I will talk to my ID doctor in July. I really appreciate your comments. I have never gone through anything like this.
Thank you so much for your input. It really helps a lot. I am seeing my ID doctor in two weeks and I will ask him. The ear problem is not unbearable. I think I am just scared of losing my hearing. Thank you so much.
@kathyhg Hi Kathy. My whole lung misery started when I got pneumonia too when I was 18 yrs old. Lungs went downhill steadily after that; most likely due to congenital bronchiectasis.
@poodledoc Thank you for sharing something that is so personal. Us ladies have discussed all kinds of similar things in the past. We are among friends here, and your post may help someone else experiencing a similar situation. I am glad that things are getting back to normal for you. I wish I could say the same. : (
Hello Terri! You and I haven't chatted in awhile. How have you been doing? How are you keeping busy during covid?